Texas, 2012

Damaging Wind in Texas, October 13, 2012

October 13, 2012 · NWS SHV · 1 event in 1 county or zone

A broken line of scattered thunderstorms developed across the Middle Red River Valley of Northeast Texas and Southwest Arkansas during the late night hours of October 13 and the predawn hours of October 14th. The thunderstorms developed in an unstable airmass and were preceded by a strong cold front in association with an upper level trough moving into the Southern Plains and Lower Mississippi…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broken line of scattered thunderstorms developed across the Middle Red River Valley of Northeast Texas and Southwest Arkansas during the late night hours of October 13 and the predawn hours of October 14th. The thunderstorms developed in an unstable airmass and were preceded by a strong cold front in association with an upper level trough moving into the Southern Plains and Lower Mississippi Valley. Strong damaging wind gusts were the primary result with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 13, 9:37 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 13, 9:37 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1037 PM CDT SAT OCT 13 2012

.DISCUSSION...

UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH NUMBER 665 THAT
WILL BE VALID UNTIL 4 AM CDT FOR SOUTHEAST OKLAHOMA AND PARTS OF
NORTHEAST TEXAS...AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS. ALSO
MADE SOME ADJUSTMENTS TO THE RAIN CHANCES AND INCLUSION OF MENTION
OF SEVERE WORDING. /06/

&&

.AVIATION...

BROKEN LINE OF STRONG TO SVR CONVECTION HAS DEVELOPED AHEAD OF AN
APPROACHING COLD FRONT ACROSS OK/TX. SCATTERED TSTMS HAVE ALSO
DEVELOPED AHEAD OF THE MAIN LINE. THIS ACTIVITY WILL CONTINUE TO
SPREAD EAST AND WILL LIKELY AFFECT KTYR/KGGG/KTXK VERY EARLY IN THE
06Z TAF PERIOD. TSTMS WILL THEN MOVE INTO THE REMAINDER OF THE
TERMINALS SUNDAY MORNING. CHANGED THUNDER REMARKS TO RAIN AFTER THE
FRONT PASSES. UPPER TROUGH AXIS WILL SHIFT EAST OF THE AREA BY
SUNDAY AFTERNOON. THIS SHOULD ALLOW FOR GRADUALLY CLEARING SKIES AND
WINDS VEERING TO THE NW THROUGH THE END OF THE TAF PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  84  57  83  53 /  60  50  10   0   0
MLU  68  82  58  82  52 /  30  50  10   0   0
DEQ  66  84  48  81  47 /  80  10   0   0   0
TXK  68  84  55  82  51 /  80  30   0   0   0
ELD  68  82  53  80  48 /  60  50   0   0   0
TYR  69  84  55  83  55 /  70  30   0   0   0
GGG  69  85  55  83  50 /  70  40   0   0   0
LFK  71  84  57  84  53 /  40  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Oct 13, 11:02 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SAT OCT 13 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON OVER CENTRAL
OKLAHOMA AND NORTH TEXAS...AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM
THAT WILL SHIFT EAST INTO KANSAS AND WESTERN OKLAHOMA. THIS SYSTEM
WILL DRIVE A COLD FRONT SLOWLY SOUTHEAST ACROSS OKLAHOMA AND NORTHWEST
TEXAS. THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST
OKLAHOMA...EXTREME NORTHEAST TEXAS...AND ADJACENT SOUTHWEST ARKANSAS
BY MID TO LATE EVENING...BEFORE PROGRESSING SOUTHEAST INTO THE
REMAINDER OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS
AFTER MIDNIGHT. STRONG SHEAR AND FORCING AHEAD OF THE FRONT AND THIS
STORM SYSTEM MAY BE ENOUGH TO OVERCOME MARGINAL SURFACE INSTABILITY
THIS EVENING FOR THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND ADJACENT
SOUTHWEST ARKANSAS...MAINLY NORTH OF A TYLER TEXAS...TO TEXARKANA AND
PRESCOTT ARKANSAS LINE. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT
OVER EXTREME NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA. THESE STORMS
SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT AS THE PRIMARY UPPER LEVEL
FORCING SHIFTS NORTHEAST OF THE AREA INTO THE MID MISSISSIPPI VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP SUNDAY
OVER EAST TEXAS...NORTH LOUISIANA...AND SOUTHCENTRAL ARKANSAS AHEAD OF
THE COLD FRONT...AS IT SLOWLY SHIFTS SOUTHEAST ACROSS THE REGION.
INSTABILITY WILL INCREASE AHEAD OF THE FRONT DURING THE DAY...WHICH
MAY RESULT IN ISOLATED STRONG THUNDERSTORMS. SHOULD THIS OCCUR...STRONG
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE. THESE SHOWERS
AND THUNDERSTORMS WILL DIMINISH BY SUNDAY EVENING WITH THE PASSAGE OF
THE FRONT...WITH DRIER AIR FILTERING SOUTHEAST TO START THE NEW WORK
WEEK.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
AND THURSDAY MORNING...AHEAD OF ANOTHER COLD FRONT AND ASSOCIATED
UPPER LEVEL STORM SYSTEM THAT WILL PROGRESS SOUTHEAST ACROSS THE
PLAINS AND LOWER MISSISSIPPI VALLEY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TONIGHT ACROSS PORTIONS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS.

15

In the hours before

Special weather statement, Oct 13, 8:54 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 PM CDT SAT OCT 13 2012

OKZ077-140345-
MCCURTAIN-
954 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...GLOVER...HOCHATOWN...MOUNT
     HERMAN...PICKENS...PLUNKETVILLE...RINGOLD...RUFE...SHERWOOD...
     SLIM...SMITHVILLE...VALLIANT...WATSON AND WRIGHT CITY...

AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF OCTAVIA TO 12 MILES WEST OF OCTAVIA TO CLOUDY...OR ALONG A
LINE EXTENDING FROM 28 MILES WEST OF MENA TO 27 MILES EAST OF CLAYTON
TO 20 MILES SOUTH OF CLAYTON...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

09
Special weather statement, Oct 13, 10:24 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 PM CDT SAT OCT 13 2012

ARZ050-OKZ077-TXZ096-140515-
MCCURTAIN-RED RIVER-SEVIER-
1124 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     GILLHAM...BROKEN BOW...IDABEL AND MANCHESTER...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
SOUTH OF OCTAVIA TO 15 MILES NORTHWEST OF BROKEN BOW TO FORT
TOWSON...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF DE
QUEEN TO 32 MILES EAST OF HUGO TO 14 MILES EAST OF HUGO...MOVING EAST
AT 45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

09
Special weather statement, Oct 13, 11:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT SUN OCT 14 2012

ARZ050-051-140600-
HOWARD-SEVIER-
1216 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...DE QUEEN...DIERKS...HORATIO...LOCKESBURG AND
     UMPIRE...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HORATIO...MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Oct 13, 11:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 AM CDT SUN OCT 14 2012

OKZ077-TXZ096-097-140600-
BOWIE-MCCURTAIN-RED RIVER-
1221 AM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL...BAGWELL...BOGATA AND CLARKSVILLE...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEPORT...OR 13 MILES NORTHWEST
OF HAGANSPORT...MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

20

The radar

The Shreveport radar (KSHV), 172 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
October 13, 11:45 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
33.610, -95.060

Trees and phone lines were downed in Clarksville and Bogota, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412335.